Ethylene Glycol Poisoning; an Unusual Cause of Hyperglycemia: A Case Report

Kunnummal Madathodi, Abdul Raoof and Andrews, Mekkattukunnel A. and Madhavan, Indira (2015) Ethylene Glycol Poisoning; an Unusual Cause of Hyperglycemia: A Case Report. Asia Pacific Journal of Medical Toxicology, 4 (1). pp. 55-57.

[img]
Preview
Text
APJMT_Volume 4_Issue 1_Pages 55-57.pdf

Download (460kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_4165.html

Abstract

Background:Poisoning with ethylene glycol (EG) can be fatal even if appropriate treatments are delivered. EG poisoning usually causes central nervous system depression, cardiovascular dysfunction, metabolic acidosis and acute renal failure (ARF). Case Report:A 33-year-old man was referred to the emergency department with reduced consciousness and dyspnea of four-hour duration due to unknown reason. The patient had no history of diabetes, hypertension, cardiac disease or asthma. He was tachycardic, tachypneic and hypertensive. Laboratory investigations revealed hyperglycemia, high serum creatinine, hyponatremia, hyperkalemia, leukocytosis and high anion gap metabolic acidosis (HAGMA). He was initially managed as diabetic ketoacidosis (DKA). Alternative diagnoses of toxic alcohols poisoning was considered as there was no improvement. EG ingestion was confirmed when the relatives found an empty bottle of automotive brake oil, a poly glycol-based product, in the patient�s room. Although he was treated with ethanol and hemodialysis, renal failure worsened and finally he succumbed to death due to severe sepsis on the seventh day of EG ingestion. Discussion: This case illustrates the difficulties posed by high toxicity as well as unraveled and delayed diagnosis of EG poisoning. High anion gap and high osmolal gap are characteristics of EG poisoning. Transient pancreatitis caused by EG and insulin resistance due to ARF are the possible explanations for hyperglycemia secondary to EG poisoning. Conclusion:EG poisoning may manifest with hyperglycemia and HAGMA resembling DKA. It is important for the clinician to have high degree of suspicion for EG poisoning in case of HAGMA and ARF refractory to common treatments.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 15:03
Last Modified: 07 Oct 2017 15:03
URI: http://eprints.mums.ac.ir/id/eprint/7880

Actions (login required)

View Item View Item